Lichenoid and subacute cutaneous lupus erythematosus-like dermatitis associated with antihistamine therapy
Histamine H1 Antagonists
Lupus Erythematosus, Cutaneous
The authors report the occurrence of lichenoid and/or subacute lupus erythematosus-like eruptions in a group of patients receiving agents with antihistaminic properties. In 1 of the patients the eruption clinically resembled lichen planus, while in 5 patients the eruption resembled subacute cutaneous lupus erythematosus (SCLE). At a light microscopic level all cases showed a lichenoid dermatitis and in 4 cases the lesions were interpreted as representing subacute lupus-like eruptions by virtue of the presence of alternating cell poor and lichenoid interface dermatitis, suprabasilar lymphocytosis around degenerating keratinocytes, and dermal mucinosis. Despite the resemblance at a clinical and light microscopic level to SCLE, anti-Ro seropositivity could not be established in any of the cases. One case, however, did demonstrate antihistone antibodies in concert with a high antinuclear antibody titer. A causal association was implicated by virtue of lesional resolution following drug withdrawal. The association of cutaneous eruptions resembling SCLE with antihistamine intake is seemingly a novel one. The possible pathogenetic basis of the eruptions is discussed.